Alert archive / Colorado / Flash Flood Warnings in 2003

Flash Flood Warning 18, NWS Grand Junction, CO

August 10, 2003La Plata County, Colorado

NWS Grand Junction, CO issued this flash flood warning at Aug 10, 2003, 1:18 PM MDT for La Plata County, Colorado. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 10, 2003, 1:18 PM MDT (19:18 UTC)
Expired
Aug 10, 2003, 4:15 PM MDT
In force
3 hr
Issued by
NWS Grand Junction, CO
Area
Counties, with a storm outline in the text

County La Plata County, CO

The radar

The Grand Junction radar (KGJX), 177 km from the middle of the area, began a volume at 19:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 7.3 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2003-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2003-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3095 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KGJT 101919
FFWGJT
COC067-102215-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
118 PM MDT SUN AUG 10 2003

THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHERN LA PLATA COUNTY IN SOUTHWEST COLORADO

* UNTIL 415 PM MDT

* AT 111 PM MDT...THE COUNTY EMERGENCY MANAGER REPORTED A FLASH 
FLOOD ON COUNTY ROAD 243 SOUTH OF LEMON RESERVOIR.

HEAVY RAIN OVER THE MISSIONARY RIDGE BURN AREA WILL CONTINUE TO 
CAUSE DEBRIS AND MUD FLOWS OVER THE NEXT FEW HOURS AS SLOW MOVING 
THUNDERSTORMS DRIFT SOUTH ACROSS THE AREA.

TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
GRAND JUNCTION.

LAT...LON 3762 10796 3735 10810 3731 10749 3762 10749
2 follow-up statements
000 
RWUS32 KGJT 102049
FFSGJT
COC067-102215-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
249 PM MDT SUN AUG 10 2003

...FLASH FLOOD WARNING CONTINUES FOR NORTHERN LA PLATA COUNTY
INCLUDING THE MISSIONARY RIDGE BURN AREA UNTIL 415 PM MDT...

SHOWERS AND THUNDERSTORMS CONTINUED TO MOVE SLOWLY SOUTH ACROSS THE
MISSIONARY RIDGE BURN AREA AND MUCH OF THE REMAINDER OF NORTHERN LA
PLATA COUNTY. HEAVIER RAINS EARLIER THIS AFTERNOON RESULTED IN SOME
FLOODING ACROSS COUNTY ROAD 243 SOUTH OF LEMON RESERVOIR.

THE POTENTIAL FOR FLASH FLOODING REMAINS AS SHOWERS CONTINUE TO MOVE
ACROSS THE HIGHER TERRAIN IN AND NORTH OF THE MISSIONARY RIDGE BURN
AREA.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY.
MOST FLASH FLOOD DEATHS OCCUR IN VEHICLES.

$$

NL
000 
RWUS32 KGJT 102228
FFSGJT
COC067-102245-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
429 PM MDT SUN AUG 10 2003


...FLASH FLOOD WARNING FOR NORTHERN LA PLATA COUNTY ALLOWED TO
EXPIRE...

RAIN HAS DIMINISHED ACROSS NORTHERN LA PLATA COUNTY INCLUDING
THE MISSIONARY RIDGE BURN AREA. ALTHOUGH ADDITIONAL SHOWERS ARE
POSSIBLE...HEAVY RAIN IS NO LONGER EXPECTED. THEREFORE...THE
FLASH FLOOD WARNING WHICH WAS IN EFFECT HAS BEEN ALLOWED TO
EXPIRE.

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before this flash flood warning went out at Aug 10, 3:36 AM MDT, 9 hours 42 minutes earlier.

Area forecast discussion, Aug 10, 3:36 AM MDT, 9 hours 42 minutes before
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
336 AM MDT SUN AUG 10 2003

SHORT-TERM DISCUSSION (TODAY-MONDAY)...PERSISTENCE FORECAST ON TAP
THROUGH MONDAY AS LITTLE CHANGE NOTED IN DAY TO DAY MODEL RUNS.
SUBTROPICAL MOISTURE WL CONT TO WORK N INTO THE FORECAST AREA AS
HIGH PRESSURE REMAINS ANCHORED OVER THE SRN ROCKIES. DIURNAL
CONVECTION WILL FIRE OVER THE MTNS...THEN DRIFT OFF INTO THE
VALLEYS EACH AFTERNOON AND EVENING.  WL MAINTAIN VERY LOW POPS INTO
THE OVERNIGHT HOURS WITH THREAT OF NOCTURNAL CONVECTION BEING AIDED
BY WEAK WAVES IN THE FLOW.  CONTINUED HOT ACROSS THE REGION WITH H7
TEMPS HOLDING AROUND THE +18 C MARK THROUGH MONDAY.  JDC

TUESDAY-THURSDAY...FOUR-CORNERS UPPER HIGH BECOMES SW-NE ORIENTED AS
THE EASTERN PACIFIC LOW APPROACHES THE WASHINGTON COAST. THIS FORCES
THE SUBTROPICAL MOISTURE FETCH WEST AND THINS IT FOR A LOW-GRADE
MONSOON PERIOD. WILL TRY TO ADD SOME QUALITY WITH THESE DETAILS:
TUESDAY...A DRY SLOT WORKS INTO FAR SW CO FOR LESS POPS THERE. FOR
WEDNESDAY-THURSDAY...A DISTURBANCE ALSO WORKS INTO THE PLAINS FROM
THE EAST FURTHER WEAKENING THE UPPER HIGH. THIS DISTURBANCE LOOKS TO
BE A TUTT WITH NON-TROPICAL ORIGINS...SO ITS CONVECTION WOULD BE
CENTERED IN ITS CORE. AND THAT CORE IS FAR SE OF THIS CWA...SO WILL
NOT INCREASE POPS FOR THESE PERIODS. OTHERWISE TEMPERATURES SHOULD
SHOW A SLOW DECREASE. RAMEY

FRIDAY-SUNDAY...
MODELS CONTINUE TO BRING A TROF ACROSS THE NORTHWEST UNITED STATES
ON FRIDAY AND SATURDAY. MAIN IMPACT OVER CWA WILL BE DRIER SOUTHWEST
FLOW THROUGH THE EXTENDED PERIOD. HAVE KEPT CHANCE OF SHOWERS OVER
SAN JUAN MOUNTAINS ON FRIDAY DUE TO RESIDUAL MOISTURE...WITH
DECREASING POPS ACROSS THE AREA FOR THE WEEKEND. TROF IS EXPECTED TO
MOVE EAST OF THE CWA ON SUNDAY WHICH WILL ALLOW THE RIDGE TO BUILD
OVER THE INTERMOUNTAIN WEST BY EARLY NEXT WEEK. MPM

.GJT...NONE.
Hazardous weather outlook, Aug 10, 5:45 AM MDT, 7 hours 33 minutes before
COZ001>014-017>023-UTZ022>025-027>029-111145-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
545 AM MDT SUN AUG 10 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN COLORADO AND FOR
EASTERN UTAH

.DAY ONE...TODAY AND TONIGHT...

SCATTERED THUNDERSTORMS WILL DEVELOP OVER THE MOUNTAINS OF WESTERN
COLORADO AND EASTERN UTAH BY EARLY THIS AFTERNOON AND CONTINUE
THROUGH THIS EVENING. ISOLATED THUNDERSTORMS WILL OCCUR OVER THE
LOWER ELEVATIONS LATE THIS AFTERNOON AND EVENING. LOCALLY HEAVY RAIN
CAN BE EXPECTED WITH A FEW OF THE STRONGER THUNDERSTORMS LATER THIS
AFTERNOON...ESPECIALLY OVER SOUTHEAST UTAH AND SOUTHWEST COLORADO.
THE HEAVY RAIN MAY CAUSE SUDDEN WATER RISES IN NORMALLY DRY CREEKS...
SMALL STREAMS AND ARROYOS. STREET FLOODING...ALONG WITH MUD FLOWS AND
ROCK SLIDES...ARE POSSIBLE...ESPECIALLY IN AREAS THAT HAVE BEEN
BURNED BY WILDFIRES. IN ADDITION...GUSTY WINDS TO NEAR 40 MPH...CLOUD
TO GROUND LIGHTNING AND HAIL UP TO 1/2 INCH DIAMETER WILL ACCOMPANY
THE STRONGEST STORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

SCATTERED THUNDERSTORMS WILL BE POSSIBLE EACH AFTERNOON AND
EVENING...ESPECIALLY OVER THE MOUNTAINS. THE MAIN THREATS FROM THESE
STORMS WILL BE HEAVY RAIN...CLOUD TO GROUND LIGHTNING...WIND GUSTS TO
40 MPH...AND SMALL HAIL.

.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS WILL NOT BE NEEDED TODAY OR TONIGHT. HOWEVER...
SPOTTERS ARE ENCOURAGED TO PHONE IN REPORTS OF STRONG WINDS...HAIL
AND HEAVY RAINFALL.

COLTON

The office that day

Everything else NWS Grand Junction, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 7:30 PM MDTFlash Flood WarningGJTLa Plata3 hr

Nearby

Flash Flood Warnings in Colorado, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.